Share this article on:

Tips on Minimizing Drug-Drug Adverse Interactions

Fuerst, Mark L.

doi: 10.1097/01.COT.0000289832.46951.1d
7th Annual Conference on Oncology Pharmacy

An explosion in the number and types of drugs and drug combinations has upped the potential for drug interactions. Cancer patients, in particular, are at risk. In addition, a large proportion are elderly, a population that has an inherently high chance for such problems.

PHOENIX—Both pharmacists and physicians can draw attention to potential drug-drug interactions and help prevent this growing problem among cancer patients. That was the conclusion of experts speaking here at the recent 7th Annual Conference of Oncology Pharmacy.

An explosion in the number and types of drugs, drug combinations, and ancillary medications within the last decade has led to an escalation in the potential for drug interactions, observed Robert Ignoffo, PharmD, Clinical Professor of Pharmacy at the University of California, San Francisco.

Cancer patients, in particular, are likely to experience drug interactions because they receive complex chemotherapy regimens and myriad drugs to prevent and/or treat cancer- or chemotherapy-related symptoms.

In addition, a large proportion of cancer patients are elderly, a population that has an inherently high risk of experiencing drug interactions.

Pharmacists, more than physicians, are aware of the changes in patient symptoms and unusual reactions that can be related to enhanced drug effects and interactions, he said. “$136 billion is spent each year on adverse drug events. Our job is to be on the forefront in preventing these events by advising patients on the proper medications to take, or not to take.”

It is important for pharmacists and clinicians to recognize well-known drug interactions, which often is easier in the hospital than in an outpatient setting, he said.

“Be aware of other concurrent problems and which drugs may be interactive. As outcome assessors, we need to look at anything unusual in the patient and possibly attribute that to drugs.”

Back to Top | Article Outline

Polypharmacy

Merrill Egorin, MD, Professor of Medicine and Pharmacology at the University of Pittsburgh Cancer Institute, agreed that polypharmacy is part and parcel of today's medical practice, which increases the potential for drug-drug interactions.

“I make rounds with a PharmD and carry my Palm loaded with the PDR,” Dr. Egorin said. “Every day, I go through the list of patient meds, and sit down and go through the pharmacy printout. By the time I've written a prescription, the person dispensing the meds has already checked them, as well as a PharmD.”

Cancer drugs can have serious toxicities, and many have a narrow therapeutic index, Dr. Ignoffo noted. Many interactions of cancer drugs produce antagonistic effects, and “the patient's cancer progresses unbeknownst to us due to a drug interaction.”

Back to Top | Article Outline

Intentional Interactions

Drug interactions may be intentional—that is, to either enhance antitumor effects or decrease disease- or therapy-related toxicities.

Intentional drug interactions may provide the rationale for certain drug combinations—for example, leucovorin enhances the binding of fluorouracil. Another such desirable drug interaction is oral paclitaxel, available in Europe, combined with cyclosporin, to increase the availability of paclitaxel.

“As we move toward more oral agents, we will see this type of drug interaction played upon more,” Dr. Ignoffo said. “When the taxanes become available orally, we will see a lot of pharmacokinetic-type interactions because they affect cytochrome P450 absorption in the gut.”

Dr. Egorin added that narcotics slow drug transit, “giving oral medications more time to be absorbed.”

Back to Top | Article Outline

Negative Reactions

Negative, or undesirable, drug interactions either decrease antitumor effects or increase toxicities. Some commonly reported drug interactions with chemotherapy drugs include:

  • Cyclophosphamide/phenytoin, which leads to increased phenytoin toxicity.
  • Mercaptopurine/allopurinol, which increases mercaptopurine's toxicity and can be avoided by decreasing the dose by one third.
  • Methotrexate/salicylates, nonsteroidal anti-inflammatory drugs, and probenecid, which increases methotrexate's nephrotoxicity and its adverse effects on the bone marrow and mucosa.
  • Procarbazine/sympathomimetics/antihistamines, opiates, and phenothiazines, which lead to increased toxicity.
  • Procarbazine/tricyclics, which may lead to a hypertensive crisis.

Dr. Egorin added that “giving a potential hepatotoxic or nephrotoxic drug at the same time as a drug cleared by the liver or kidney could lead to subclinical dysfunction, which is something we do not typically think of.”

The sequence of a chemotherapy combination may be important, Dr. Ignoffo remarked. If carboplatin precedes paclitaxel, patients will have more bone marrow toxicity and mucositis. Similarly, cisplatin given before topotecan increases the risk of bone marrow toxicity.

Back to Top | Article Outline

Unexpected Sources

In some cases, a drug interaction may result from an unexpected source, such as herbs or vitamins, which most patients do not consider to be drugs.

“I see more ancillary medications that cancer patients are taking,” he said. “A thorough medications history, asking about nutritional supplements, may help raise some red flags about potential interactions with drugs.”

For example, the popular herb St. John's wort reduces the drug levels of several cancer drugs, including irinotecan, taxanes, imatinib, and vinca alkyloids.

Another similar potential interaction is “a patient with a malignancy who goes on a macrobiotic diet, which is a known inducer of drug-metabolizing enzymes,” said Dr. Egorin.

“Often, studies looking at drug-drug interactions are ill-equipped to know what is the intra-patient variability of pharmacokinetics from dose to dose. If we provide good, clean data from well-powered studies, then we can better educate people.”

He added: “If a patient has an unusual reaction, particularly increased toxicity, we have to go back and ask in a non-threatening fashion what else the patient is taking. This takes time to do. We also need to know what the patient's internist has prescribed for other diseases, such as hypertension, diabetes, or arrhythmia. We have to be keenly aware of the problem of drug-drug interactions.”

© 2003 Lippincott Williams & Wilkins, Inc.
Home  Clinical Resource Center
Current Issue       Search OT
Archives Get OT Enews
Blogs Email us!